Winter Storm, Brown
- When
- January 5, 3:30 AM CST to 5:00 PM CST
- Where
- Brown forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.962, -90.750 (the zone’s center; the record gives no point)
A strong winter storm brought 6 - 8 inches of snow followed by bitter cold temperatures; the coldest in almost 20 years. Strong northerly winds created snow drifts ranging from 2 - 5 feet.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A strong winter storm brought 6 - 8 inches of snow followed by bitter cold temperatures; the coldest in almost 20 years. Strong northerly winds created snow drifts ranging from 2 - 5 feet. All schools and most businesses were closed on the 5th and 6th, with many schools remaining closed for several days due to very cold temperatures and wind chills.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 5, 2:41 AM CST, 49 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
241 AM CST Sun Jan 5 2014
.SHORT TERM: (Through Late This Afternoon)
Issued at 240 AM CST Sun Jan 5 2014
(Today)
All is on track for an incredibly high-impact winter storm to impact
the region. System is digging out across the central Plains
currently and is progged to deepen more rapidly than earlier
anticipated. This has a few main changes: for one, the system will
be approximately 3-6 hours slower to depart which will increase
snowfall totals for portions of the area. In addition...far southern
sections of the area...roughly along and south of a KFAM>>KSAR line
will likely have PTYPE problems with sleet mixing in possibly to
1500 UTC. Have cut totals down in that region just a bit...did not
want to slash them too much given that deformation zone could still
easily yield very heavy snowfall rates. Finally...shifted axis of
heaviest snow just a bit further to the NW closer to St. Louis metro
area. With a rapidly deepening cyclone...feel that axis of heaviest
snow will end up fairly close to Goree/Younkin/Brown techniques
tracking path of 850-hPa low and 500-hPa vort max. Otherwise...no
major changes to the grids for today. Now have heaviest snow roughly
along I-44 corridor in Missouri and I-70 in Illinois where 10-14
inches is forecast with locally higher amounts possible...especially
if convection develops within precipitation shield. Six to ten
inches is expected over far southeastern Missouri as well as a Linn
MO to Pittsfield IL swath. Further to the northwest of that
line...generally 3-6 inches is expected.
As surface low strengthens...winds out of the northwest will pick up
by this afternoon with sustained winds of around 20 mph expected
with gusts as high as 35 mph possible. Will leave winter storm
warning go and forego blizzard warning as strongest winds look to
come just after falling snow has ended. Therefore...visibilities
within areas of blowing snow will likely not be at or below a
quarter mile. That being said...near blizzard conditions are
expected beginning late this morning with at least snow blowing and
drifting of snow expected. This will be especially true of rural
areas.
(Tonight - Tuesday)
Focus will quickly turn from heavy snow to brutally cold arctic air
tonight which will last through Tuesday.
For tonight...some lingering blowing and drifting of snow is likely
early tonight especially across eastern portions of forecast area.
This should wind down by late tonight as winds diminish a bit. Lows
tonight are expected to range from -5 to -15 with wind chills 20 to
35 below zero. High temperatures on Monday will likely be below zero
for a vast majority of the CWFA...helping to keep wind chills -15 to
-35 all day and into Monday night and Tuesday morning. Will
therefore leave wind chill headlines as is for now though it is
possible far southern areas are only in advisory criteria for a
portion of the warning. Modification of temperatures will finally occur on
Tuesday with highs reaching the teens and twenties...relatively
balmy compared to Monday.
Gosselin
.LONG TERM: (Tonight through Friday)
Issued at 240 AM CST Sun Jan 5 2014
(Wednesday-Saturday)
Should see temperatures continue to warm Wednesday through Saturday,
with all but the northern 1/4 of the CWFA rising above freezing by
Thursday, and mid 30s to lower 40s across the entire area Friday. A
series of shortwaves will move across the area Wednesday night
through Saturday. The first will dig into the Great Plains
Wednesday and cross into Missouri Wednesday night. Medium range
models are in pretty good agreement with the mass fields associated
with this system, but the GFS has a somewhat sharper/deeper wave
than the ECMWF and therefore has stronger warm advection ahead of
it. This makes precip types problematic, but for now have left
snow, sleet/snow mix going due to the mixed message in the models.
With the first shortwave moving out Thursday, leaned a bit toward
the drier ECMWF model and lowered pops a little. Friday should be
relatively dry with perhaps a little light precipitation. It
doesn't look cold enough aloft for anything frozen to fall, so
precip type will be governed by surface temperature. Models diverge
into Saturday with ECMWF showing a closed low over northern Mexico
and quasi-zonal flow over the Mississippi Valley and the GFS showing
an open wave stretching from Western Great Lakes through southwest
Texas. With such a difference, stuck with the NWS Central Region
ensemble MOS guidance which gave us near normal temperatures and a
slight chance of rain.
Carney
&&
.AVIATION: (For the 06z TAFs through 06z Sunday Night)
Issued at 1145 PM CST Sat Jan 4 2014
Not much has changed in the overall forecast. Confidence has
increased that very heavy snowfall is anticipated for SUS/STL/CPS
shortly after what should be sunrise...12z. Have lowered visbys,
but to keep TAF shorter, not as low as what that time period may
see at times. Other question is timing of onset for SUS/STL/CPS as
precip will be coming from N as well as the S. Light RA or DZ shud
continue off and on until SN finally begins. For UIN/COU, event is
underway and timing still appears to be on track.
&&
.CLIMATE:
Issued at 1130 PM CST Thu Jan 2 2014
Last occurrence of a min temp of zero degrees or lower at KSTL:
0 on January 21, 2011
-5 on January 5, 1999
RECORD LOW TEMPERATURES
January 6 January 7
St. Louis -11/1884 -14/1912
Columbia -12/1912 -20/1912
Quincy -9/1970 -19/1912
RECORD LOW MAXIMUM TEMPERATURES
January 6 January 7
St. Louis 0/1912 0/1912
Columbia -3/1912 2/1912
Quincy -3/1912 -2/1912
Phillipson
&&
.PRELIMINARY POINT TEMPS/POPS:
Saint Louis 22 -9 -3 -6 / 100 20 5 0
Quincy 12 -15 -8 -11 / 90 20 5 0
Columbia 15 -12 -3 -7 / 100 10 5 0
Jefferson City 17 -11 -1 -7 / 100 10 5 0
Salem 30 -12 -6 -11 / 100 70 5 0
Farmington 27 -10 -2 -6 / 100 20 5 0
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...WINTER STORM WARNING until 6 PM CST this evening FOR Crawford MO-
Iron MO-Jefferson MO-Madison MO-Reynolds MO-St. Francois MO-
Ste. Genevieve MO-Washington MO.
WIND CHILL WARNING from Midnight tonight to Noon CST Tuesday FOR
Crawford MO-Iron MO-Madison MO-Reynolds MO-St. Francois MO-
Ste. Genevieve MO-Washington MO.
WINTER STORM WARNING until 3 PM CST this afternoon FOR Franklin
MO-Gasconade MO-Lincoln MO-Montgomery MO-Osage MO-St.
Charles MO-St. Louis City MO-St. Louis MO-Warren MO.
WIND CHILL WARNING from 6 PM this evening to Noon CST Tuesday
FOR Audrain MO-Boone MO-Callaway MO-Cole MO-Franklin MO-
Gasconade MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-
Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
MO-Ralls MO-Shelby MO-St. Charles MO-St. Louis City MO-St.
Louis MO-Warren MO.
WINTER WEATHER ADVISORY until 3 PM CST this afternoon FOR
Audrain MO-Boone MO-Callaway MO-Cole MO-Knox MO-Lewis MO-
Marion MO-Moniteau MO-Monroe MO-Pike MO-Ralls MO-Shelby MO.
IL...WINTER STORM WARNING until 6 PM CST this evening FOR Bond IL-
Clinton IL-Fayette IL-Marion IL-Monroe IL-Montgomery IL-
Randolph IL-St. Clair IL-Washington IL.
WIND CHILL WARNING from Midnight tonight to Noon CST Tuesday FOR
Randolph IL.
WINTER STORM WARNING until 3 PM CST this afternoon FOR Calhoun
IL-Greene IL-Jersey IL-Macoupin IL-Madison IL.
WIND CHILL WARNING from 6 PM this evening to Noon CST Tuesday
FOR Adams IL-Bond IL-Brown IL-Calhoun IL-Clinton IL-Fayette
IL-Greene IL-Jersey IL-Macoupin IL-Madison IL-Marion IL-
Monroe IL-Montgomery IL-Pike IL-St. Clair IL-Washington IL.
WINTER WEATHER ADVISORY until 3 PM CST this afternoon FOR Adams
IL-Brown IL-Pike IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 323 AM CST SUN JAN 5 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-060930- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 323 AM CST SUN JAN 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT SNOW...HEAVY AT TIMES...IS EXPECTED ON TODAY. STORM TOTAL SNOW ACCUMULATIONS WILL RANGE FROM 4 INCHES ACROSS PORTIONS OF CENTRAL AND NORTHEAST MISSOURI TO OVER TWELVE INCHES FROM EAST CENTRAL MISSOURI TO SOUTH CENTRAL ILLINOIS. A NORTHWEST WIND OF 15 TO 25 MPH...WILL GUST TO 35 MPH AND CAUSE BLOWING AND DRIFTING SNOW. VISIBILITY WILL BE REDUCED TO ONE- QUARTER MILE OR LESS AT TIMES SUNDAY AFTERNOON THROUGH EARLY MONDAY MORNING. BITTERLY COLD AIR WILL BUILD INTO THE REGION WITH WIND CHILLS OF 15 TO 35 BELOW ZERO BEGINNING TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY BITTERLY COLD AIR WILL CONTINUE MONDAY AND TUESDAY WITH WIND CHILLS OF 15 TO 35 BELOW ZERO THROUGH TUESDAY MORNING. ANOTHER STORM SYSTEM IS FORECAST TO AFFECT THE REGION WEDNESDAY INTO THURSDAY WITH SNOW AND SOME SLEET LIKELY WEDNESDAY NIGHT ACROSS PORTIONS OF SOUTHEAST MISSOURI AS WELL AS SOUTH CENTRAL AND SOUTHWEST ILLINOIS. .SPOTTER INFORMATION STATEMENT... TRAINED WEATHER SPOTTERS SHOULD REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS. GOSSELIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1128 PM CST SAT JAN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 PM SNOW HECKER 38.30N 89.99W
01/04/2014 M0.0 INCH MONROE IL TRAINED SPOTTER
LIGHT SNOW AND DRIZZLE MIX.
&&
FGLASSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1215 AM CST SUN JAN 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM SNOW HANNIBAL 39.71N 91.38W
01/05/2014 M1.0 INCH MARION MO CO-OP OBSERVER
MODERATE SNOW
&&
KARLZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1225 AM CST SUN JAN 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 AM SNOW CANTON 40.13N 91.52W
01/05/2014 M1.6 INCH LEWIS MO CO-OP OBSERVER
LOCK AND DAM 20
&&
KARLZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
116 AM CST SUN JAN 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM SNOW HANNIBAL 39.71N 91.38W
01/05/2014 M1.5 INCH MARION MO CO-OP OBSERVER
WINDY CONDITIONS MAKING IT DIFFICULT FOR NEW SNOWFALL
READINGS
&&
KARLZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
250 AM CST SUN JAN 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 AM SNOW 1 N MURRY 39.06N 92.18W
01/05/2014 M0.8 INCH BOONE MO TRAINED SPOTTER
NE BOONE COUNTY
&&
KARLZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
322 AM CST SUN JAN 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 AM SNOW FARMINGTON 37.78N 90.43W
01/05/2014 M0.3 INCH ST. FRANCOIS MO TRAINED SPOTTER
&&
KARLZThe national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487309, 487310, 487311, 487312, 487313.